Michigan, 2008

Lake-Effect Snow in Michigan, December 5, 2008

December 5, 2008 · NWS GRR · 3 events in 3 counties and zones

Another in a series of lake effect snow events resulted in snowfall totals in excess of ten inches across portions of Ottawa and Allegan counties. Some of the heaviest snowfall also reached western Kent county.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Another in a series of lake effect snow events resulted in snowfall totals in excess of ten inches across portions of Ottawa and Allegan counties. Some of the heaviest snowfall also reached western Kent county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 5, 6:50 AM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Dec 5, 6:50 AM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
650 AM EST FRI DEC 5 2008

LATEST UPDATE...AVIATION...

.SYNOPSIS...(459 AM EST FRI DEC 5 2008)
LAKE EFFECT SNOW SHOWERS WILL GRADUALLY DIMINISH ACROSS THE AREA
DURING THE DAY TODAY AS A PORTION OF A RIDGE OF HIGH PRESSURE MOVES
ACROSS THE AREA TODAY. SNOW IS EXPECTED TO INTENSIFY ACROSS THE AREA
THEN OVERNIGHT TONIGHT AS AN AREA OF LOW PRESSURE OVER ALBERTA THIS
MORNING APPROACHES THE AREA. MOST AREAS WILL SEE AT LEAST A COUPLE
OF INCHES OF SNOW FROM TONIGHT THROUGH SATURDAY NIGHT. HEAVIER
AMOUNTS OF SNOW ARE LIKELY NORTHWEST OF A LINE FROM HOLLAND TO
BALDWIN AS SOUTHWEST WINDS WILL ALLOW LAKE MICHIGAN TO ENHANCE
SNOWFALL.

&&

.SHORT TERM...(459 AM EST FRI DEC 5 2008)
(TODAY THROUGH SUNDAY)
WE HAVE MAINTAINED THE LAKE EFFECT SNOW ADVISORY FOR THE SW CORNER
OF THE CWFA THROUGH NOON TODAY. WE HAVE HOISTED A WINTER STORM WATCH
OVER THE NW CORNER OF THE CWFA FOR OVERNIGHT TONIGHT THROUGH
SATURDAY NIGHT FOR HEAVY SNOW POTENTIAL.

LATEST RADAR IMAGERY SHOWS THE BEST BAND OF LAKE EFFECT STRETCHING
FROM HOLLAND...TO HASTINGS...AND THEN TO THE EATON/CALHOUN COUNTY
LINE. NUMEROUS SNOW SHOWERS ARE OCCURRING ON BOTH SIDES OF THIS
BAND. THE TREND OF THE LAKE EFFECT OVER THE PAST FEW HOURS HAS BEEN
A WEAKENING TREND AS THE SHORT WAVE TROUGH THAT MOVED THROUGH THE
AREA LAST EVENING HAS NOW PASSED EAST OF THE AREA. INVERSION HTS
PEAKED AROUND 8K FT OR SO AS THE WAVE MOVED THROUGH...AND NOW IT
WILL GRADUALLY LOWER THROUGH THE MORNING. UNTIL THE INVERSION HEIGHT
LOWERS DOWN TO AROUND 4K FEET BY MID MORNING...THERE WILL BE THE
POTENTIAL OF A COUPLE MORE INCHES. THE BEST POTENTIAL WILL SHIFT
FROM THE CURRENT POSITION OF THE MAIN BAND...TO THE I-96 CORRIDOR AS
THE WINDS BACK TO ALMOST DUE WEST BY 12Z.

THERE WILL BE A BREAK IN THE ACCUMULATION POTENTIAL THIS AFTERNOON
AND EARLY THIS EVENING AS THE INVERSION HEIGHTS DROP WITH SHORT WAVE
RIDGING ALOFT AND SFC RIDGING MOVING OVERHEAD. THIS WILL BE SHORT
LIVED AS A SHORT WAVE OVER NRN ALBERTA THIS MORNING...WILL RACE SE
TO ERN WI BY 12Z SAT. MID AND HIGH CLOUDS WILL MOVE IN AHEAD OF THE
WAVE...ALLOWING FOR A DEEP LAYER OF MOISTURE OVERHEAD. SNOW IS
EXPECTED TO DEVELOP ACROSS THE AREA FROM THE WNW AFTER MIDNIGHT. SW
FLOW AHEAD OF THE SYSTEM WILL TRY TO ADVECT SOME WARMER AIR
IN...HOWEVER H850 TEMPS ARE EXPECTED TO WARM ONLY TO AROUND -9 TO
-10C.

PLENTY OF OVER-LAKE INSTABILITY WILL REMAIN AND WILL COMBINE
WITH THE SYNOPTIC FORCING TO ENHANCE SNOWFALL ACROSS THE NW CORNER
OF THE CWFA. PAST CASES OF A SW FLOW SUCH AS THIS AND A GOOD DEAL OF
LOW LEVEL CONVERGENCE...BOTH SUPPORT HEAVIER SNOW ALONG AND NW OF A
LINE FROM HOLLAND TO BALDWIN. MODELS SUPPORT A GENERAL 1-3/2-4 INCH
TYPE OF EVENT ACROSS MOST OF THE CWFA. WITH THE DEEP MOISTURE...
MODERATE OVER-LAKE INSTABILITY...AND THE BEST FORCING CLOSE TO THE
DGZ...WARNING CRITERIA SNOWS ARE VERY POSSIBLE OVER THE NW. WE
EXPECT THAT AN ADVISORY WILL EVENTUALLY BE NEEDED SURROUNDING THE
WATCH AREA. THE WINDOW OF BEST SNOW OVER THE NW LOOKS TO BE AFTER
06Z TONIGHT AND THROUGH 18Z TOMORROW. AFTER 18Z SAT...THE FLOW
BECOMES NW BEHIND THE FRONT. ADDITIONAL SNOWS WILL REMAIN POSSIBLE
AFTER 18Z AS THE SNOW TRANSITIONS TO LAKE EFFECT. ENOUGH MOISTURE
AND A FAVORABLE FLOW WILL KEEP THE POTENTIAL OF ACCUMULATING SNOW IN
THROUGH THE EVENING SAT EVENING.

AS THE FLOW BECOMES NW...THE SW COUNTIES WILL BEGIN TO SEE LAKE
EFFECT TAKE CHARGE. H850 TEMPS WILL FALL BACK DOWN TO AROUND -17C OR
SO BY 12Z SUN. INVERSION HEIGHTS ARE EXPECTED TO REMAIN UP THROUGH
10K FEET THROUGH A GOOD PORTION OF SAT NIGHT. THIS COMBINATION WILL
BRING POTENTIAL FOR SOME HEAVIER LAKE EFFECT SNOW ACCUMULATIONS
SOUTHWEST OF A LINE FROM HOLLAND TO KALAMAZOO. WE CONTEMPLATED
ISSUING A WATCH FOR THIS AREA. HOWEVER WITH THE POTENTIAL OF
SIGNIFICANT ACCUMS HOLDING OFF UNTIL MAINLY SAT NIGHT...WE FELT IT
WAS BEST TO HOLD OFF FOR NOW WITH EVERYTHING ELSE GOING ON. LAKE
EFFECT WILL THEN DIMINISH THROUGH THE DAY ON SUNDAY AS THE UPPER
TROUGH PULLS AWAY AND SFC RIDGING MOVES IN.

&&

.LONG TERM...(459 AM EST FRI DEC 5 2008)
(SUNDAY NIGHT THROUGH THURSDAY)
LONG TERM BEGINS WITH HIGH PRESSURE IN PLACE FOR SUNDAY NIGHT.
MODELS HAVE SHIFTED SOMEWHAT FOR NEXT WEEK...YIELDING A LESS
CONFIDENT FORECAST. FOR THAT REASON DID NOT MAKE MANY CHANGES TO THE
GOING FORECAST. MODELS WERE BRINGING A HEALTHY CLIPPER THROUGH THE
REGION ON MONDAY...NOW IT IS MORE OF AN INVERTED TROUGH. IN
ADDITION...THE STRONG LOW THAT THE GFS WAS ROLLING UP INTO EASTERN
CANADA MID WEEK (WHICH WAS TUGGING VERY COLD AIR SOUTH OUT OF CANADA
INTO THE GREAT LAKES) IS NO LONGER THERE. TO ADD FURTHER
COMPLEXITY...ON THURSDAY MORNING...THE GFS HAS A 1004MB LOW DROPPING
OUT OF THE NORTHERN PLAINS...WHEREAS THE EURO HAS A SPRAWLING HIGH
BUILDING IN. SUFFICE IT TO SAY CONFIDENCE IS LOW.

IT DOES STILL LOOK TO BE A COLDER THAN NORMAL PERIOD...WITH CHANCES
AT LAKE EFFECT SNOW. HOPING FOR MORE IN THE WAY OF MODEL CONSISTENCY
OFF THE 12Z MODEL RUNS.

&&

.MARINE...(459 AM EST FRI DEC 5 2008)
HAVE GONE AHEAD AND HOISTED A GALE WARNING FOR THE PERIOD FROM
OVERNIGHT TONIGHT THROUGH MOST OF SATURDAY NIGHT. WINDS REMAIN IN
THE 15 TO 25 KNOT RANGE THIS MORNING AT THE OBSERVATION SITES AT BIG
SABLE AND THE MUSKEGON GLERL. WINDS WILL PICK UP THIS EVENING AHEAD
OF THE INCOMING SYSTEM THAT WILL MOVE THROUGH ON SATURDAY. MODELS
INDICATE THAT WE WILL BE ABLE TO MIX A PORTION OF THE 40+ KNOT
SOUTHWEST WIND CORE AROUND 2K FEET BEGINNING AFTER 00Z THIS EVENING.
THERE MAY BE A BRIEF LULL WHERE WINDS DROP DOWN TO AROUND 25 KNOTS
FOR A FEW HOURS ON SAT WHEN THE FRONT COMES THROUGH. HOWEVER
NORTHWEST WINDS WILL KICK UP TO GALES ONCE AGAIN AS THE FRONT PASSES
AND COLDER AIR ADVECTS IN. FREEZING SPRAY WILL BE POSSIBLE ON
SATURDAY NIGHT...HOWEVER WATER TEMPS MAY BE A TAD TOO WARM PER LOCAL
STUDIES. THIS CAN BE ADDRESSED MORE BY LATER SHIFTS.

&&

.AVIATION...(650 AM EST FRI DEC 5 2008)
LAKE EFFECT SNOW SHOWERS CONTINUE THIS MORNING...WITH CONDITIONS
VARYING BETWEEN VFR (FLURRIES AND CEILINGS ABOVE 3000FT) AND MVFR
(3-5SM -SHSN AND CEILINGS BETWEEN 1000 AND 3000FT). BRIEFLY IN THE
HEAVIER SNOW SHOWERS VISIBILITIES WILL DIP BELOW 3SM. EXPECT A
GRADUAL DOWNTURN IN SNOW INTENSITY TODAY WITH TAFS SITES MAINLY
SEEING VFR CONDITIONS THIS AFTERNOON. THE SNOW SHOWERS SHOULD LOSE
BOTH COVERAGE AND INTENSITY THIS AFTERNOON.

FOCUS WILL THEN SHIFT TO A CLIPPER SYSTEM DROPPING TOWARD THE GREAT
LAKES FROM THE NORTHWEST TONIGHT. A WIDESPREAD LIGHT SNOW WILL MOVE
ACROSS THE AREA BETWEEN 06Z AND 12Z. A LAKE ENHANCEMENT IS EXPECTED
AT KMKG THOUGH LATE TONIGHT...WHICH WILL DIP VISIBILITIES BELOW A
MILE. SIGNIFICANT BLOWING SNOW MAY DEVELOP THERE AS WELL WITH VERY
GUSTY SOUTHWEST WINDS.

&&

.HYDROLOGY...(459 AM EST FRI DEC 5 2008)
NO SIGNIFICANT HYDRO ISSUES IN THE NEXT FEW DAYS AS TEMPERATURES
EXPECTED TO GENERALLY BE BELOW FREEZING THROUGH THE NEXT WEEK.
LITTLE TO NO RUNOFF CAN BE EXPECTED INTO AREA STREAMS AND RIVERS. IT
DOES APPEAR THAT WE WILL BUILD A SNOWPACK WITH LAKE EFFECT SNOW
SHOWERS EXPECTED MOST DAYS AND A FEW SYSTEMS MOVING THROUGH.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...LAKE EFFECT SNOW ADVISORY FOR OTTAWA...KENT...ALLEGAN...
BARRY...VAN BUREN AND KALAMAZOO COUNTIES UNTIL NOON TODAY.
WINTER STORM WATCH FOR OTTAWA...MUSKEGON...OCEANA...MASON...
LAKE...AND NEWAYGO COUNTIES FROM 06Z SAT THROUGH 06Z SUN.

LM...SMALL CRAFT ADVISORY IN EFFECT THROUGH 00Z SATURDAY.
GALE WARNING IN EFFECT 00Z SATURDAY THROUGH 09Z SUNDAY.

&&

SYNOPSIS:     NJJ
SHORT TERM:   NJJ
LONG TERM:    DUKE
MARINE:       NJJ
AVIATION:     DUKE
HYDROLOGY:    NJJ
Hazardous weather outlook, Dec 5, 6:18 AM EST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
618 AM EST FRI DEC 5 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-061130-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
618 AM EST FRI DEC 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW WILL CONTINUE TODAY WITH LOCAL ACCUMULATIONS OF
AN INCH OR TWO POSSIBLE ALONG AND WEST OF HIGHWAY 131. A MORE
WIDESPREAD SNOW WILL MOVE INTO SOUTHWEST LOWER MICHIGAN
TONIGHT...BECOMING ENHANCED BY THE LAKE FROM HOLLAND NORTH UP THE
COAST. HEAVY SNOW IS EXPECTED NORTH OF A HOLLAND TO NEWAYGO LINE
TONIGHT...WHERE 3 TO 6 INCHES MAY FALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD SNOW CAN BE EXPECTED ON SATURDAY...ESPECIALLY ALONG AND
WEST OF HIGHWAY 131. THE HEAVIEST TOTALS WILL OCCUR TOWARD THE
LAKE WHERE 3 TO 6 INCHES OF SNOW MAY FALL. AWAY FROM THE LAKE
TOWARD LANSING LIGHTER AMOUNTS ARE EXPECTED...ON THE ORDER OF 1 TO
3 INCHES. SATURDAY NIGHT THE SNOW WILL BECOME MORE FOCUSED
SOUTHWEST OF GRAND RAPIDS TOWARD SAUGATUCK AND SOUTH HAVEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-061130-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
618 AM EST FRI DEC 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

CONDITIONS WILL BE HAZARDOUS TO SMALLER CRAFT ON LAKE MICHIGAN
TODAY AND TONIGHT. WAVES WILL RUN BETWEEN 5 AND 8 FEET
TODAY...BUILDING TO 8 TO 12 FEET TONIGHT AS WINDS INCREASE TO GALE
FORCE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GALE FORCE WINDS WILL LIKELY CONTINUE SATURDAY AND INTO SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DUKE

In the hours before

Local storm report, Dec 5, 8:38 AM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
838 AM EST FRI DEC 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             IONIA                   42.99N 85.06W
12/05/2008  M1.0 INCH        IONIA              MI   CO-OP OBSERVER

            THE SNOW DEPTH WAS 6 INCHES.

&&

IOD
Local storm report, Dec 5, 8:40 AM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
840 AM EST FRI DEC 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             5 SSW MIDDLEVILLE       42.64N 85.49W
12/05/2008  M4.3 INCH        BARRY              MI   TRAINED SPOTTER

            SNOWFALL FROM 400PM THURSDAY THROUGH 600AM FRIDAY. SNOW
            DEPTH UP TO 8.5 INCHES.

0700 AM     SNOW             1 E CUTLERVILLE         42.84N 85.64W
12/05/2008  M3.3 INCH        KENT               MI   COCORAHS

            24 HOUR TOTAL.

0700 AM     SNOW             2 NNW WYOMING           42.92N 85.72W
12/05/2008  M5.0 INCH        KENT               MI   COCORAHS

            24 HOUR TOTAL.

0700 AM     SNOW             WAYLAND                 42.67N 85.64W
12/05/2008  M8.5 INCH        ALLEGAN            MI   TRAINED SPOTTER

            24 HOUR TOTAL.

0700 AM     SNOW             ZEELAND                 42.81N 86.01W
12/05/2008  M1.8 INCH        OTTAWA             MI   PUBLIC

            SNOWFALL FROM 700 PM THURSDAY TO 700 AM FRIDAY.

0700 AM     SNOW             HASTINGS                42.65N 85.29W
12/05/2008  M4.1 INCH        BARRY              MI   CO-OP OBSERVER

            THE SNOW DEPTH IS 6 INCHES.

0700 AM     SNOW             EAST GRAND RAPIDS       42.95N 85.61W
12/05/2008  M2.8 INCH        KENT               MI   TRAINED SPOTTER

            24 HOUR SNOWFALL.

0700 AM     SNOW             BLOOMINGDALE            42.38N 85.96W
12/05/2008  M5.0 INCH        VAN BUREN          MI   CO-OP OBSERVER

            24 HOUR SNOWFALL.

0800 AM     SNOW             IONIA                   42.99N 85.06W
12/05/2008  M1.0 INCH        IONIA              MI   CO-OP OBSERVER

            THE SNOW DEPTH WAS 6 INCHES.

0815 AM     SNOW             JENISON                 42.91N 85.83W
12/05/2008  E5.0 INCH        OTTAWA             MI   PUBLIC

            THE SNOW DEPTH WAS 8 INCHES.

&&

IOD
Local storm report, Dec 5, 8:47 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
847 AM EST FRI DEC 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 AM     SNOW             1 W GRANDVILLE          42.90N 85.78W
12/05/2008  M2.0 INCH        KENT               MI   PUBLIC

            2 INCHES OF SNOW SINCE 7 AM, SNOW DEPTH NOW 10 INCHES.
            STORM TOTAL SINCE 7 AM WEDNESDAY IS 9.9 INCHES.

&&

BMARINO
Local storm report, Dec 5, 8:53 AM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
853 AM EST FRI DEC 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             FENNVILLE               42.59N 86.11W
12/05/2008  M1.0 INCH        ALLEGAN            MI   CO-OP OBSERVER

            THE SNOW DEPTH WAS 4 INCHES.

&&

IOD
Local storm report, Dec 5, 9:10 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
910 AM EST FRI DEC 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     SNOW             HUDSONVILLE             42.87N 85.86W
12/05/2008  M5.5 INCH        OTTAWA             MI   TRAINED SPOTTER

            THE SNOW DEPTH WAS 8 INCHES.

&&

IOD
Local storm report, Dec 5, 9:16 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
916 AM EST FRI DEC 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     SNOW             2 W ADA                 42.95N 85.53W
12/05/2008  M2.3 INCH        KENT               MI   NWS EMPLOYEE

&&

JK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Allegan

When
December 5, 9:36 AM EST to 4:00 PM EST
Where
Allegan forecast zone
Reported by
Trained Spotter
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

A trained spotter in Wayland reported nearly nine inches of snow fell.

Lake-Effect Snow, Ottawa

When
December 5, 9:36 AM EST to 4:00 PM EST
Where
Ottawa forecast zone
Reported by
Trained Spotter
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Trained spotters across Ottawa county reported anywhere from six to ten inches of snow fell and that snowfall rates of an inch per hour occurred at times.

Lake-Effect Snow, Kent

When
December 5, 9:36 AM EST to 4:00 PM EST
Where
Kent forecast zone
Reported by
Amateur Radio
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

An amateur radio operator two miles northeast of Byron Center reported that 10.2 inches of snow fell.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142246, 142247, 142248.